Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 111, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 7:15 PM CDT for 6 counties in Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 7:15 PM CDT (00:15 UTC)
- Expired
- Jun 6, 2018, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 7:56 PM CDT | TSTM WND DMG | 2 N Albia, IA | 1 IN BRANCHES BROKEN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
349
WUUS53 KDMX 070015
SVRDMX
IAC117-123-125-135-179-181-070115-
/O.NEW.KDMX.SV.W.0111.180607T0015Z-180607T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
715 PM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Monroe County in south central Iowa...
Eastern Lucas County in south central Iowa...
Marion County in south central Iowa...
Northwestern Wapello County in southeastern Iowa...
Mahaska County in south central Iowa...
Southeastern Warren County in south central Iowa...
* Until 815 PM CDT.
* At 714 PM CDT, a severe thunderstorm was located 9 miles southeast
of Pella, moving south at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oskaloosa, Pella, Knoxville, Chariton, Albia, Pleasantville,
Melcher-Dallas, Eddyville, Ottumwa Industrial Airport, Knoxville
Raceway, Lake Red Rock, Fremont, Russell, Lovilia, Beacon,
University Park, Bussey, Blakesburg, Harvey and Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing widespread wind damage across Marion County.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4109 9245 4090 9265 4090 9334 4143 9334
4143 9241 4116 9241
TIME...MOT...LOC 0014Z 001DEG 20KT 4128 9285
HAIL...0.88IN
WIND...60MPH
$$
REV2 follow-up statements
644
WWUS53 KDMX 070057
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
757 PM CDT WED JUN 6 2018
IAC117-123-125-135-179-181-070115-
/O.CON.KDMX.SV.W.0111.000000T0000Z-180607T0115Z/
Monroe IA-Lucas IA-Marion IA-Wapello IA-Mahaska IA-Warren IA-
757 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR MONROE...EASTERN LUCAS...SOUTHERN MARION...NORTHWESTERN
WAPELLO...SOUTHERN MAHASKA AND SOUTHEASTERN WARREN COUNTIES...
At 757 PM CDT, a severe thunderstorm was located over Albia, moving
south at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oskaloosa, Chariton, Albia, Melcher-Dallas, Eddyville, Ottumwa
Industrial Airport, Fremont, Russell, Lovilia, University Park,
Bussey, Blakesburg, Rose Hill, Kirkville, Williamson, Hamilton,
Melrose, Chillicothe, Keomah Village and Marysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4109 9245 4090 9265 4090 9334 4123 9334
4122 9272 4143 9241 4116 9241
TIME...MOT...LOC 0057Z 001DEG 20KT 4104 9286
HAIL...0.75IN
WIND...60MPH
$$
Beerends122
WWUS53 KDMX 070107
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
807 PM CDT WED JUN 6 2018
IAC117-123-125-135-179-181-070117-
/O.EXP.KDMX.SV.W.0111.000000T0000Z-180607T0115Z/
Monroe IA-Lucas IA-Marion IA-Wapello IA-Mahaska IA-Warren IA-
807 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR MONROE...EASTERN LUCAS...
SOUTHERN MARION...NORTHWESTERN WAPELLO...SOUTHERN MAHASKA AND
SOUTHEASTERN WARREN COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Iowa.
LAT...LON 4109 9245 4090 9265 4090 9334 4123 9334
4122 9272 4143 9241 4116 9241
TIME...MOT...LOC 0107Z 001DEG 20KT 4099 9286
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:43 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 6, 6:43 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Wed Jun 6 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 253 PM CDT Wed Jun 6 2018 Iowa is just downstream of the upper ridge axis across the Plains in an area of good warm advection and moisture advection. Strong instability has developed into the western half of Iowa this afternoon as temperatures and dewpoints have quickly risen. Surface boundary is pushing into northern Iowa with a weak shortwave crossing through South Dakota along with some associated forcing. This setup is the main concern in the short term with the potential for severe convection late this afternoon into tonight. Latest GOES- 16 visible imagery is showing agitated cumulus near Storm Lake and cap is likely to break within an hour or two as the updrafts continue to strengthen and the front approaches. Given the strong instability, rapid development is expected once initiation occurs. However, shear is modest at best with effective bulk shear around 25- 35kts across much of the area. Despite this lack of stronger shear, the strong instability should be more than sufficient for severe hail production. Downdraft CAPES are also robust with values of 1200-1400 adding the wind threat component as well. Any tornado potential is likely to be early in the event with initial strong updrafts stretching out any available surface vorticity near the boundary. As gusts fronts consolidate into the evening, the system is likely to become a forward propagating line moving southeast through central into southern Iowa during the evening with hail and winds the main threat. Heavy rains will also occur given PWATs approaching 1.5 inches although as the system become more progressive, the overall threat for flash flooding is expected to remain limited, although urban areas are always concerning in high rate events. This convective complex is expected to pass out of southern Iowa this evening. However, main low level flow will continue to be focused just west of the forecast area in Nebraska as southeast South Dakota overnight with convection continuing in those locations. Upper flow will likely carry some of this convection into western areas overnight with additional rainfall and some limited severe threat persisting through sunrise. Another round of convection is expected from later Thursday afternoon into Friday morning as a shortwave passes through the Plains and toward the state. There remains the potential for severe weather during this time along with heavy rain although detail remain somewhat sketchy as the convection tonight into early Thursday will impact Thursday afternoons outcome. The potential for additional periods of convection persist into the weekend and especially later Monday into Monday night as the main shortwave passes through the state. Temperatures will be at the mercy of convection, although with no push of colder air until early next week, readings will remain mostly above normal. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 642 PM CDT Wed Jun 6 2018 Thunderstorms will impact the KDSM and KOTM areas early in the period. Primary threat is strong outflow winds through 03z. Additional storms may occur on Thursday though confidence is low enough at any location to keep out of the forecast at this time. As storms end, the wind will generally become light then gradually become east/southeast on Thu. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Donavon
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are developing this afternoon and will continue into tonight. The main threats will be damaging thunderstorm wind gusts, large hail, and heavy rain. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue into the weekend. A few severe storms are possible on Thursday and Friday with the main threat expected to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times Thursday into this weekend. Ansorge
In the hours before
Local storm report, Jun 6, 6:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST BONDURANT 41.69N 93.46W
06/06/2018 E50 MPH POLK IA FIRE DEPT/RESCUE
WITH PEA SIZED HAIL.
&&Local storm report, Jun 6, 6:39 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 SE STRATFORD 42.24N 93.88W
06/06/2018 E1.75 INCH HAMILTON IA PUBLIC
PING PONG AND GOLF BALL SIZED HAIL. VIA
SOCIAL MEDIA.
&&
ANSORGELocal storm report, Jun 6, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 2 SE WINDSOR HEIGHTS 41.59N 93.69W
06/06/2018 E0.50 INCH POLK IA TRAINED SPOTTER
&&Local storm report, Jun 6, 6:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 1 NNW GRINNELL 41.75N 92.73W
06/06/2018 M63 MPH POWESHIEK IA AWOS
GRINNELL AIRPORT.
&&
ANSORGELocal storm report, Jun 6, 7:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 ESE VAIL 42.04N 95.14W
06/06/2018 E1.00 INCH CRAWFORD IA TRAINED SPOTTER
&&
ANSORGELocal storm report, Jun 6, 7:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST 2 WSW PELLA 41.40N 92.95W
06/06/2018 M62 MPH MARION IA AWOS
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:25 PM CDT | Special Weather Statement | DMX | Audubon | 35 min |
| Jun 6, 7:38 PM CDT | Special Weather Statement | DMX | Clarke | 37 min |
| Jun 6, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 60 min |
| Jun 6, 7:55 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 35 min |
| Jun 6, 8:01 PM CDT | Special Weather Statement | DMX | Appanoose, Decatur, Wayne | 44 min |
| Jun 6, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 29 min |
| Jun 6, 8:25 PM CDT | Special Weather Statement | DMX | Crawford | 35 min |
| Jun 6, 8:40 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Union | 35 min |
| Jun 6, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 50 min |
| Jun 6, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 22 min |
| Jun 6, 9:56 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 28 min |
| Jun 6, 11:39 PM CDT | Special Weather Statement | DMX | Taylor | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.